Iowa, 2025

Flash Flood in Iowa, July 20, 2025

July 20, 2025 · NWS DMX · 2 events in 2 counties and zones

Diurnally driven afternoon storms on Sunday, July 20th, 2025, developed within an unstable environment with CAPE values over 3000 J/kg and 40 to 45 kts of effective shear. Despite this unstable and decently sheared environment, several factors limited the severe weather potential, including weak low-level flow, a warm layer aloft, and an overall lack of forcing.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Diurnally driven afternoon storms on Sunday, July 20th, 2025, developed within an unstable environment with CAPE values over 3000 J/kg and 40 to 45 kts of effective shear. Despite this unstable and decently sheared environment, several factors limited the severe weather potential, including weak low-level flow, a warm layer aloft, and an overall lack of forcing. This led to disorganized storms that remained below severe limits. The weak flow and low-level instability did allow for the production of a few funnel clouds in western Iowa, but these remained aloft and posed no threat to lives or property. |The primary impact from these slow-moving storms was heavy rainfall over already saturated ground from the morning's events. One storm developed directly over the Des Moines metro area and slowly drifted southward, dropping an additional 1 to 2 inches of rain on top of the 3 to 4 inches that had fallen early in the day. Drainage systems were quickly overwhelmed, producing street and building flooding in Des Moines and West Des Moines, particularly in areas near the Raccoon River. Fortunately, this flash flooding was short-lived and waters receded by the late evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 20, 1:45 PM CST, 2 hours 45 minutes earlier. Its key messages:

  • A few storm possible tonight, mainly over the far south and northwest. A strong storm may occur over the northwest.
  • Hot and humid conditions expected Tuesday and Wednesday with heat index values in excess of 100 degrees in the afternoons.
  • Additional storm chances arrive at the end of the week.
Area forecast discussion, Jul 20, 1:45 PM CST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
245 PM CDT Sun Jul 20 2025

.KEY MESSAGES...

- A few storm possible tonight, mainly over the far south and
  northwest. A strong storm may occur over the northwest.

- Hot and humid conditions expected Tuesday and Wednesday with
  heat index values in excess of 100 degrees in the afternoons.

- Additional storm chances arrive at the end of the week.

&&

.DISCUSSION...
Issued at 243 PM CDT Sun Jul 20 2025

Convective trends through Monday are the near term forecast
challenge after the past several nights of MCSs moving across the
state with some severe weather and heavy rainfall. This afternoon,
much of the state is under scattered to broken stratocumulus clouds
with a warm layer above keeping convection in check for the most
part. There are a few isolated areas of bubbling but this has been
mostly short lived. Also monitoring thunderstorms that are ongoing
over eastern South Dakota with one primary supercell currently
southwest of Huron. This storm should be slightly elevated and is
beginning to make a turn southeast into the instability axis which
would fit the conceptual model for this. This is the area to watch
should stronger convection reach the area, perhaps as early as early
this evening. Otherwise, not expecting much for areal coverage in
storms overnight with the other focus region just south of the Iowa
border into Missouri.

As mentioned in the aviation discussion, stratus should move back
into the state overnight and into early Monday and it could be
further supported with an increasing elevated mixed layer aloft,
trapping moisture below it. Some fog could develop as well though at
this time, much of the moisture will support the stratus. High
temperatures Monday may depend on how quickly this cloud cover can
mix out on Monday. The Southern Plains upper ridge will extend lift
north with ridging and thermal ridging moving into Iowa later Monday
night and into Tuesday which will bring hot and humid conditions to
central Iowa. Expected heat index values for Tuesday afternoon are
in the 100 to 110 degree range. The current dewpoint forecast for
the afternoon is in the mid to upper 70s. That may be a bit high
considering the mixing potential though lower mixed dewpoints could
result in high actual temperatures. Heat headlines are possible for
Tuesday. Heat indicies back in the 95 to 105 range again on
Wednesday.

The upper ridging will move east Wednesday night into Thursday
leading to southwest flow into Iowa with another short wave
approaching the area and a boundary dropping into the state. This
will bring the next chance for thunderstorms to the region. Those
chances will be on and off into the weekend. There is the potential
for even stronger upper ridging becoming re-established early next
week which would bring another round of very hot conditions though
being on the northeast quadrant of this feature could also lead to
MCSs dropping into the state.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1228 PM CDT Sun Jul 20 2025

A large swath of stratocumulus is over Iowa early this afternoon
with bases rising to MVFR while some scattering has resulted in
VFR at times. Most sites should become VFR this afternoon as
bases rise further. The low level steering flow comes from the
southeast tonight and that is a source region of MVFR to IFR
cigs that are currently over parts of Illinois and Ohio. Those
cigs will move into central Iowa overnight into early Monday.
Thunderstorm chances have decreased during the period therefore
no mention in this forecast.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Donavon
AVIATION...Donavon
Hazardous weather outlook, Jul 20, 1:09 PM CST, 3 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
209 PM CDT Sun Jul 20 2025

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-211915-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
209 PM CDT Sun Jul 20 2025

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Isolated storms are possible (~25% chance) this afternoon into
evening, mainly south, and late tonight into the overnight (~20%
chance) mainly in the west to northwest. The chances for severe
storms remains low at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Isolated thunderstorms may continue into early Monday with some
redevelopment possible (~15% chance) later in the day as well,
especially south. Severe storms are not expected.

Additional storms are possible mid to late next week.

Heat builds into the area into mid-week with heat indices topping
100 degrees at times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Jul 20, 10:48 AM CST, 5 hours 42 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
1148 AM CDT Sun Jul 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 AM     Tornado          4 WNW Gilbert           42.13N 93.71W
07/19/2025                   Boone              IA   NWS Employee

            Radar confirmed tornado with a track evident
            via satellite imagery. Additional analysis
            and details will be determined at a later
            time including rating and path length.

&&

RD

The radar

The Omaha radar (KOAX), 112 km away, was scanning. The volume nearest the first event began at 22:30 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud, 1 flash flood. Local standard time, as filed.

Funnel Cloud, Cass

When
July 20, 4:30 PM CST
Where
Cass County, 0.52 mi W of Atlantic
Reported by
Broadcast Media
Coordinates
41.400, -95.030

News media KJAN has several pictures of funnel clouds near Atlantic, Anita, and Massena from Sunday evening.

Flash Flood, Polk

When
July 20, 6:30 PM CST to 9:30 PM CST
Where
Polk County, 0.37 mi N of Ashawa to 1.79 mi N of Commerce
Cause
Heavy Rain
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
41.585, -93.771

Local law enforcement reported flash flooding over portions of the Des Moines metro area on the evening of July 20th 2025. Several intersections closed along 63rd Ave, with several stranded vehicles. George Flagg Parkways closed, with flooding reported in the Valley Junction area. Local media also reported deep, standing water along Ashworth road in West Des Moines.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2025Every state in 2025This day in weather historyWarnings in Iowa, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1290895, 1290943.